Montana, 2011

Hail and Damaging Winds in Montana, July 3, 2011

July 3, 2011 · NWS BYZ · 14 events in 6 counties and zones

An approaching cold front along with strong surface heating over the mountains allowed for the development of thunderstorms across the Billings Forecast Area. The combination of 40-50kt largely unidirectional west/southwest layer wind profiles and steep low to mid level lapse rates resulted in bowing segments and embedded supercells that produced high winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An approaching cold front along with strong surface heating over the mountains allowed for the development of thunderstorms across the Billings Forecast Area. The combination of 40-50kt largely unidirectional west/southwest layer wind profiles and steep low to mid level lapse rates resulted in bowing segments and embedded supercells that produced high winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 3, 3:13 PM MST, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 3, 3:13 PM MST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
413 PM MDT SUN JUL 3 2011

.SHORT TERM...VALID FOR MON AND TUE...

QUICK UPDATE AS A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR
MUCH OF THE FORECAST AREA UNTIL MIDNIGHT. SOLUM

...PREVIOUS DISCUSSION...

SOME THUNDERSTORMS ALREADY STARTING TO DEVELOP THIS AFTERNOON
OVER THE WESTERN MOUNTAINS. EXPECT COVERAGE TO CONTINUE TO
INCREASE THROUGH THE AFTERNOON AND NIGHT AS THE COLD FRONT MOVES
EAST. STILL EXPECT SEVERE THUNDERSTORMS THE REST OF THE DAY WITH
THE MAIN THREATS BEING LARGE HAIL AND STRONG WINDS. THERE IS A
BIT OF A CAP IN THE ATMOSPHERE BUT THINK THE STRONGER SHORTWAVE
WILL BE ENOUGH TO ERODE IT.

AFTER THE COLD FRONT MOVES THROUGH THIS AFTERNOON AND
TONIGHT...THE FLOW FLATTENS OUT A BIT AND BECOMES MORE ZONAL ON
MONDAY. SOME WEAK ENERGY DOES MOVE THROUGH THE FLOW SO KEPT IN A
SLIGHT CHANCE OF PRECIPITATION. TEMPERATURES WILL ALSO BE A BIT
COOLER BY MONDAY AS WELL BEHIND THE FRONT. THINGS GET A LITTLE
MORE INTERESTING BY TUESDAY HOWEVER. SURFACE FLOW TURNS TO THE
SOUTHEAST ACROSS SOUTHEAST MONTANA ON TUESDAY WHICH WILL BRING IN
HIGHER DEWPOINTS. CAPE VALUES AND PRECIPITABLE WATERS ALSO
INCREASE IN THIS AREA. THIS COMBINED WITH A SHORTWAVE MOVING OVER
THE AREA WILL BRING THE CHANCE FOR THUNDERSTORMS AND POSSIBLE
SEVERE. WILL NOT MENTION IT AT THIS TIME IN THE FORECAST AND LET
THE MID SHIFT TAKE ANOTHER LOOK. SOLUM

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

UPPER LEVEL RIDGE BUILDS OVER THE REGION ON WEDNESDAY AND
THURSDAY WITH WARM TEMPERATURES CONTINUING. MONSOONAL MOISTURE
CONTINUES TO BE PULLED UP TO THE REGION SO THE THREAT OF
THUNDERSTORMS WILL CONTINUE. AS A RESULT...KEPT POPS GOING.
MODELS CONTINUE TO SHOW A BREAK DOWN OF THE RIDGE BY FRIDAY WITH
A SYSTEM MOVING ACROSS SOUTHERN CANADA. THE ECMWF CONTINUES TO BE
THE STRONGEST AND MOST AGGRESSIVE WITH THIS SYSTEM COMPARED TO
THE GFS. AT ANY RATE...TEMPS SHOULD BE SLIGHTLY COOLER BUT THE
THREAT FOR THUNDERSTORMS WILL CONTINUE. WITH THE GFS BEING WEAKER
WITH THAT FRIDAY SYSTEM IT BUILDS THE RIDGE IN AGAIN NEXT WEEKEND
WHERE THE ECMWF KEEPS IT MORE OF A ZONAL FLOW FOR MUCH OF THE
WEEKEND. SO DID NOT MAKE ANY CHANGES TO NEXT WEEKEND DUE TO THE
DIFFERENCES. KEPT CHANCE OF PRECIPITATION AND WARMER TEMPERATURES
GOING. SOLUM

&&

.AVIATION...

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON
AND EVENING AND BRING SCATTERED SHOWERS AND THUNDERSTORMS. SOME
OF THE STORMS MAY BE SEVERE WITH STRONG WINDS AND LARGE HAIL.
EXPECT MVFR CONDITIONS WITH THE THUNDERSTORMS WITH ISOLATED IFR
CONDITIONS. LOCALIZED MOUNTAIN OBSCURATION WILL BE POSSIBLE LATE
THIS AFTERNOON THROUGH THIS EVENING. SOLUM

&&

.PRELIMINARY POINT TEMP/POPS...

    MON     TUE     WED     THU     FRI     SAT     SUN
-----------------------------------------------------------
BIL 063/086 058/087 059/087 060/091 062/089 059/086 057/088
    42/T    23/T    43/T    32/T    33/T    33/T    33/T
LVM 053/084 049/085 051/086 051/088 050/085 049/084 048/082
    42/T    23/T    42/T    22/T    33/T    33/T    33/T
HDN 061/090 059/090 060/091 061/094 062/094 060/089 058/091
    42/T    23/T    43/T    32/T    33/T    33/T    33/T
MLS 064/087 061/089 062/087 062/090 065/091 063/086 060/087
    42/T    23/T    43/T    32/T    33/T    33/T    33/T
4BQ 062/092 061/087 061/089 061/090 064/088 061/087 058/089
    22/T    34/T    43/T    32/T    33/T    33/T    33/T
BHK 062/087 060/084 060/085 060/088 064/088 061/084 059/086
    32/T    23/T    44/T    32/T    33/T    33/T    33/T
SHR 058/088 058/086 058/086 056/089 058/087 055/085 053/086
    22/T    24/T    54/T    43/T    33/T    33/T    33/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 590 IN EFFECT UNTIL MIDNIGHT MDT
      TONIGHT FOR ZONES 28>32-34-35-38>42-56>58-63>68.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jul 3, 3:12 PM MST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
412 PM MDT SUN JUL 3 2011

MTZ028>042-056>058-063>068-WYZ098-099-042215-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
412 PM MDT SUN JUL 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON INTO
THIS EVENING WEST OF BILLINGS AND MOVE EASTWARD ACROSS THE REGION
THROUGH THIS EVENING. A FEW STORMS COULD BE SEVERE WITH LARGE
HAIL AND STRONG WINDS BEING THE MAIN THREATS. MOVE TO A SAFE
SHELTER IF THREATENING WEATHER APPROACHES YOUR AREA.

RIVERS AND AREA STREAMS WILL REMAIN AROUND OR ABOVE FLOOD STAGE.
STREAM FLOWS WILL BE STRONGER THAN NORMAL. PAY CLOSE ATTENTION TO
RIVER LEVELS IF YOU ARE ON OR NEAR THE WATER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A THREAT OF THUNDERSTORMS NEARLY EVERY DAY...BUT
THE LOCATION AND STRENGTH OF THE THUNDERSTORMS WILL FLUCTUATE
EACH DAY.

FLOODING AND HIGH WATER DUE TO SNOW MELT WILL CONTINUE FOR MUCH
OF THE NEXT WEEK ALONG AREA RIVERS. TAKE STEPS TO PROTECT
PROPERTY AND LIVESTOCK IF LOCATED NEAR LOCAL WATERWAYS OR IN
AREAS PRONE TO FLOODING FROM SNOW MELT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HOOLEY

In the hours before

Special weather statement, Jul 3, 3:32 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
432 PM MDT SUN JUL 3 2011

MTZ028-034-041-042-063-066>068-032330-
ABSAROKA/BEARTOOTH MOUNTAINS MT-BEARTOOTH FOOTHILLS MT-CRAZY
MOUNTAINS MT-GOLDEN VALLEY MT-JUDITH GAP MT-NORTHERN STILLWATER
MT-NORTHERN SWEET GRASS MT-SOUTHERN WHEATLAND MT-
432 PM MDT SUN JUL 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WHEATLAND...GOLDEN
VALLEY...NORTHERN STILLWATER AND SWEET GRASS COUNTIES UNTIL 530 PM
MDT...

AT 429 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF
HARLOWTON TO 19 MILES SOUTH OF BIG TIMBER...AND MOVING EAST AT 35
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

THESE STORMS WILL BE NEAR...
HARLOWTON AROUND 440 PM MDT.
REED POINT AND SHAWMUT AROUND 455 PM MDT.
SHAWMUT AROUND 500 PM MDT.
HEDGESVILLE AND RAPELJE AROUND 505 PM MDT.
HAILSTONE WILDLIFE REFUGE AND RAPELJE AROUND 510 PM MDT.
FRANKLIN...HAILSTONE WILDLIFE REFUGE AND RYEGATE AROUND 515 PM MDT.
COLUMBUS AND HALFBREED LAKE WILDLIFE AROUND 520 PM MDT.
BELMONT AROUND 525 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4627 10878 4613 10878 4613 10892 4588 10890
      4561 10908 4546 11007 4596 11021 4647 11017
      4667 10911
TIME...MOT...LOC 2232Z 255DEG 32KT 4642 10996 4602 10962
          4557 10989
Special weather statement, Jul 3, 4:11 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
511 PM MDT SUN JUL 3 2011

MTZ040-064-065-067-040000-
ABSAROKA/BEARTOOTH MOUNTAINS MT-LIVINGSTON AREA MT-NORTHERN PARK
MT-PARADISE VALLEY MT-
511 PM MDT SUN JUL 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR PARK COUNTY UNTIL 600 PM MDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS AND
THUNDERSTORMS OVER THE PARADISE VALLEY AND MUCH OF PARK COUNTY
...MOVING NORTHEAST AT 30 MPH.

THIS ACTIVITY MAY PRODUCE LOCALLY STRONG WIND GUSTS TO NEAR 55 MPH.

AREAS AFFECTED BY THIS STORM INCLUDE...LIVINGSTON...CLYDE PARK AND
PINE CREEK.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING. SECURE LOOSE ITEMS THAT MAY BE PICKED UP BY THE
STRONG WINDS.

LAT...LON 4536 11098 4536 11093 4545 11094 4554 11086
      4559 11087 4561 11081 4569 11082 4589 11072
      4589 11045 4579 11028 4577 11021 4570 11022
      4517 11076 4530 11101
TIME...MOT...LOC 2307Z 245DEG 28KT 4542 11066
Special weather statement, Jul 3, 4:20 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
520 PM MDT SUN JUL 3 2011

MTZ028-029-034-035-039-041-042-056-063-066-067-040015-
ABSAROKA/BEARTOOTH MOUNTAINS MT-BEARTOOTH FOOTHILLS MT-EASTERN CARBON
MT-GOLDEN VALLEY MT-JUDITH GAP MT-MUSSELSHELL MT-NORTHERN STILLWATER
MT-NORTHERN SWEET GRASS MT-RED LODGE FOOTHILLS MT-SOUTHERN WHEATLAND
MT-YELLOWSTONE MT-
520 PM MDT SUN JUL 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARBON...SOUTHEASTERN
WHEATLAND...GOLDEN VALLEY...EASTERN PARK...STILLWATER...SWEET
GRASS...WESTERN YELLOWSTONE AND SOUTHERN MUSSELSHELL COUNTIES UNTIL
615 PM MDT...

AT 515 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES WEST OF
ROUNDUP TO 22 MILES WEST OF ABSAROKEE...AND MOVING EAST AT 30 MPH.

STRONG WIND GUSTS TO 55 MPH ARE THE MAIN THREAT WITH THESE STORMS
AND MAY OCCUR WELL AHEAD OF ANY PRECIPITATION OR THUNDER. HAIL UP TO
ONE-HALF INCH IN DIAMETER ALONG WITH HEAVY RAIN ARE ALSO LIKELY WITH
THESE STORMS.

THESE STORMS WILL BE NEAR...
HAILSTONE WILDLIFE REFUGE AROUND 525 PM MDT.
DEAN AROUND 530 PM MDT.
HALFBREED LAKE WILDLIFE AROUND 540 PM MDT.
ROUNDUP AROUND 545 PM MDT.
BROADVIEW...FISHTAIL AND KLEIN AROUND 550 PM MDT.
ABSAROKEE AROUND 555 PM MDT.
COLUMBUS AROUND 605 PM MDT.
DELPHIA AROUND 610 PM MDT.

THIS INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 369 AND 431.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4662 10789 4540 10907 4538 11030 4663 10929
TIME...MOT...LOC 2318Z 260DEG 26KT 4646 10877 4545 10984

The radar

The Billings radar (KBLX), 152 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Park

When
July 3, 4:34 PM MST
Where
Park County, 0.97 mi E of Livingston
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
45.670, -110.550

Local law enforcement reported downed trees and power lines in Livingston.

Hail, Stillwater

When
July 3, 4:55 PM MST
Where
Stillwater County, 10.6 mi SSW of Wheat Basin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.780, -109.160

Thunderstorm Wind, Yellowstone

When
July 3, 5:12 PM MST
Where
Yellowstone County, 1.19 mi NW of (Bil)logan Arpt Bill
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
45.810, -108.550

Thunderstorm Wind, Yellowstone

When
July 3, 5:15 PM MST
Where
Yellowstone County, 2.83 mi NE of Billings
Measured
52 kt (60 mph) measured gust
Reported by
NWS Employee
Coordinates
45.830, -108.440

Thunderstorm Wind, Yellowstone

When
July 3, 5:15 PM MST
Where
Yellowstone County, 3.96 mi SSW of (Bil)logan Arpt Bill
Measured
58 kt (67 mph) measured gust
Reported by
Official NWS Observations
Coordinates
45.750, -108.570

Thunderstorm Wind, Yellowstone

When
July 3, 5:16 PM MST
Where
Yellowstone County, 0.84 mi SW of (Bil)logan Arpt Bill
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.790, -108.540

There were numerous reports of tree branches down and power outages throughout Billings.

Thunderstorm Wind, Yellowstone

When
July 3, 5:18 PM MST
Where
Yellowstone County, 0.84 mi SE of Billings
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
45.790, -108.470

Thunderstorm Wind, Yellowstone

When
July 3, 5:56 PM MST
Where
Yellowstone County, 7.95 mi WSW of Newton Grove
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.280, -107.950

Four inch diameter limbs were broken off trees.

Thunderstorm Wind, Big Horn

When
July 3, 6:20 PM MST
Where
Big Horn County, 1.39 mi WSW of Wyola
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.122, -107.406

Two 15 diameter trees were blown down on a car.

Thunderstorm Wind, Rosebud

When
July 3, 7:00 PM MST
Where
Rosebud County, Forsyth
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.270, -106.670

Numerous 6-10 diameter tree limbs were reported broken along with several uprooted trees.

Thunderstorm Wind, Rosebud

When
July 3, 7:40 PM MST
Where
Rosebud County, 0.69 mi S of Ashland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.590, -106.270

An estimated wind gust of 60 mph was reported 3 miles southeast of Ashland.

Thunderstorm Wind, Powder River

When
July 3, 7:42 PM MST
Where
Powder River County, 26.23 mi NW of Sonnette
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.710, -106.200

Wind gusts of 60 mph were estimated 8 miles northeast of Ashland.

Thunderstorm Wind, Powder River

When
July 3, 7:52 PM MST
Where
Powder River County, 17.94 mi NNW of Sonnette
Measured
61 kt (70 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
45.670, -105.950

A wind gust of 70 mph was estimated 18 miles southwest of Volborg.

Thunderstorm Wind, Rosebud

When
July 3, 8:40 PM MST
Where
Rosebud County, Forsyth
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.270, -106.670

A wind gust of 70 mph was estimated in Forsyth.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323319, 323322, 323343, 323345, 323346, 323349, 323352, 323360, 323368, 323369, 323362, 323365, 323366, 323367.